Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 135, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 29, 2006, 8:28 PM CDT for Dubuque County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2006, 8:28 PM CDT (01:28 UTC)
- Expired
- May 29, 2006, 9:04 PM CDT
- In force
- 36 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Dubuque County, IA
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1588 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:35 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 29, 3:35 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 335 PM CDT MON MAY 29 2006 .DISCUSSION... GRAVITY WAVE HAS PROPAGATED EAST FROM THE PLAINS INTO THE MID MISSISSIPPI VALLEY AND ENCOUNTERING UNCAPPED MOD/HIGH INSTABILITY ENVIRONMENT TO TRIGGER SCATTERED CONVECTION WITH BEST COVERAGE ALONG AND EAST OF THE MISSISSIPPI RIVER. HIGH CAPE/LOW SHEAR ENVIRONMENT CONDUCIVE FOR ISOLATED PULSE TYPE SEVERE WITH THREATS OF LARGE HAIL PENNY TO NICKEL SIZE AND DAMAGING WINDS OF 60 TO 70 MPH. ACTIVITY EXPECTED TO DISSIPATE WITH THE LOSS OF HEATING. ATTENTION THEN TURNS TO COLD FRONT WHICH EXTENDS FROM WESTERN MN THROUGH NORTHWEST IA INTO SOUTHEAST NE. FRONT THROUGH MCCOOK NE WHICH OLD FORECASTER RULE OF THUMB SUGGESTS FRONT SHOULD MOVE INTO CWA WITHIN NEXT 24 HRS. PROBLEM TONIGHT IS WITH PCPN CHCS. AFTER EARLY EVE ISOLATED CONVECTION...FOCUS SHOULD SHIFT BACK TO THE WEST WITH FRONT. CONCERNS WITH LIKELY POPS IN THE WEST WITH NO COHERENT TRIGGER ASIDE FROM APPROACHING FRONT. CAN/T RULE OUT MCV BEING SPAWNED FROM WESTERN MO COMPLEX WHICH WOULD TRY TO LIFT N OVERNIGHT IN S/SW FLOW. FOR NOW HAVE OPTED TO KEEP LIKELY POPS FAR WEST WITH APPROACHING FRONT AND SIDED WITH CHC ELSEWHERE. WITH NO CHANGE IN AIRMASS...STRUGGLE WITH GUIDANCE MINS WHICH ARE 1-2 CATS COOLER THAN WE/VE SEEN PAST COUPLE OF MORNINGS... SO HAVE GONE SEVERAL DEGS ABOVE AND COULD STILL BE COOL. TUE-WED WILL SEE SLOW MOVING FRONT MEANDERING THROUGH CWA WITH WIDESPREAD CONVECTION WITH SEVERAL ROUNDS LIKELY. MAIN THREAT WILL BE HEAVY RAIN AND LOCALIZED FLOODING GIVEN DEEP LLVL MOISTURE AND WEAK WIND FIELDS. MANY LOCATIONS BY 12Z THURS SHOULD EASILY HAVE RECEIVED 1-2 INCHES OF RAIN WITH POTENTIAL FOR AREAS OF 3-5+ INCHES WITH REPETITIVE CONVECTION. ENVIRONMENT THROUGH WED SIMILAR TO TODAY WITH MOD/HIGH CAPE AND WEAK SHEAR...FAVORABLE FOR ISOLATED SEVERE BUT NOT WIDESPREAD/ORGANIZED CONVECTION UNLESS COHERENT UPPER LEVEL FORCING IN TERMS OF SHORTWAVE COMES INTO PLAY... WHICH ECMWF SUGGESTS POTENTIAL ON WED. TEMPS WILL BE CHALLENGING WITH CLOUDS/PCPN AND FRONT IN VICINITY. OVERALL WENT WARMER EAST ON TUE AND COOLER WEST...THEN COOLER ALL AREAS ON WED WITH FRONT SLOWLY SAGGING SOUTH BY EVE. THURSDAY THROUGH MONDAY WILL FEATURE NORTHWEST FLOW WITH RIDGE IN THE WEST AND LONGWAVE TROUGH EAST. THIS WILL RESULT IN TEMPS NEAR NORMAL. HAVE KEPT PERIOD DRY FOR NOW WITH NO REAL COHERENT SIGNAL FOR PCPN BUT MODEL SMOOTHING/DAMPENING OF WEAK PERTURBATIONS LENDS LOW CONFIDENCE. NORTHWEST FLOW TYPICALLY ACTIVE AND GIVEN LONGWAVE TROUGH DEEPENING FEEL AT SOME POINT DURING PERIOD WILL SEE A THREAT FOR PCPN... JUST CAN/T PIN DOWN QUITE YET. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05
Hazardous weather outlook, May 29, 5:00 AM CDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT MON MAY 29 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-301000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY WARM WEATHER WILL AGAIN BE SEEN TODAY WITH TEMPERATURES IN THE UPPER 80S AND LOWER 90S. HEAT INDICES SHOULD PEAK IN THE 90 TO 95 DEGREE RANGE THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING EAST OF A KEOKUK IOWA TO STERLING ILLINOIS LINE. THE PROBABILITY THAT ANY STORM WOULD BECOME SEVERE IS LOW. TONIGHT...THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA AFTER MIDNIGHT...WITH THE BEST CHANCES WEST OF THE MISSISSIPPI. IF ANY STORMS WOULD BECOME SEVERE...THE BEST CHANCES WOULD BE WEST OF A OELWEIN TO OTTUMWA LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY THROUGH WEDNESDAY NIGHT. THUNDERSTORMS ARE EXPECTED EACH DAY WITH THE BEST CHANCES TUESDAY NIGHT INTO WEDNESDAY. THERE IS A POTENTIAL FOR SEVERE STORM DEVELOPMENT ON BOTH TUESDAY AND WEDNESDAY. HOWEVER...THE SEVERE CHANCES WILL BE HIGHLY DEPENDENT UPON AVAILABLE MOISTURE AND DAYTIME HEATING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, May 29, 3:16 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 1 N COLONA 41.50N 90.35W
05/29/2006 E0.88 INCH HENRY IL TRAINED SPOTTER
ON ROUTE 6 1/2 MILE NORTH OF COLONA. WIND GUSTS ESTIMATED
AT 60 MPH WITH NICKEL SIZE HAIL.
&&
ELLIOTTLocal storm report, May 29, 3:19 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL COLONA 41.49N 90.35W
05/29/2006 E0.25 INCH HENRY IL TRAINED SPOTTER
ON NORTHWEST SIDE OF TOWN, STRONG WINDS WITH HEAVY RAIN
AND PEA SIZE HAIL.
&&
ELLIOTTLocal storm report, May 29, 3:35 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM FUNNEL CLOUD GERMAN VALLEY 42.22N 89.48W
05/29/2006 STEPHENSON IL PUBLIC
FUNNEL CLOUD REPORTED BY PUBLIC DUE EAST OF GERMAN
VALLEY.
&&
ELLIOTTLocal storm report, May 29, 5:48 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
548 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 1 N COLONA 41.50N 90.35W
05/29/2006 E0.88 INCH HENRY IL TRAINED SPOTTER
ON ROUTE 6 1/2 MILE NORTH OF COLONA. WIND GUSTS ESTIMATED
AT 60 MPH WITH NICKEL SIZE HAIL.
0313 PM HAIL COLONA 41.49N 90.35W
05/29/2006 E0.25 INCH HENRY IL TRAINED SPOTTER
ON NORTHWEST SIDE OF TOWN, STRONG WINDS WITH HEAVY RAIN
AND PEA SIZE HAIL.
0322 PM FUNNEL CLOUD GERMAN VALLEY 42.22N 89.48W
05/29/2006 STEPHENSON IL PUBLIC
FUNNEL CLOUD REPORTED BY PUBLIC DUE EAST OF GERMAN
VALLEY.
&&
ELLIOTTThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:19 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 26 min |
| May 29, 9:36 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.